To the Editor:-The recent article by Reynolds et al. describing intubating conditions after intramuscular rocuronium raises two issues.
First, the aim of this study was to develop a technique to facilitate tracheal intubation for children in whom intravenous access is not immediately available. However, we question the use of an intermediate-acting muscle relaxant in a nonemergent situation because, by the time one deals (unsuccessfully) with the difficult intravenous access, the child will be sufficiently anesthetized with the volatile anesthetic to permit tracheal intubation without muscle relaxation.
Second, using a muscle relaxant with a relatively prolonged duration of action in a patient without intravenous access can put the patient at danger if a complication (difficult airway, bradycardia, hypoxia, etc.) occurs. Therefore, we suggest using intramuscular rocuronium in emergency situations (e.g., laryngospasm) in patients in whom succinylcholine might be contraindicated, keeping in mind that the patient will be paralyzed for 60–90 min.
Finally, an aspect that needs comment is the reaction to injection of rocuronium. The authors state that injection of intramuscular rocuronium “…elicited vigorous movement (e.g., extremity movement against gravity) in 50% of patients…” and attributed this to light anesthesia. One would expect less reaction to pain only from a minor stimulus such as an intramuscular injection during 1 MAC of halothane anesthesia. Recently, however, rocuronium has been reported to cause pain after intravenous injection. [2,3]Fifty-two percent of patients to whom a subparalyzing dose of rocuronium had been administered complained of pain; of these, 12% experienced severe pain. Therefore, some intrinsic irritating property of rocuronium causing pain on injection rather than the “light” anesthesia may be the cause of the reaction described.
Peter Szmuk, M.D., Visiting Assistant Professor; Adriana Radulescu, M.D., Resident in Anesthesiology, Department of Anesthesiology, The Texas, Houston Medical School, 6431 Fannin, MSB 5.020, Houston, Texas 77030.
Tiberiu Ezri, M.D., Head, Postoperative Care Unit; Daniel Geva, M.D., Chairman, Department of Anesthesiology, Kaplan Hospital, Rehovot, Israel.
(Accepted for publication November 11, 1996.)